Updated: 8/19/2020

Delirium

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
3
0
0
0%
0%
Evidence
2
0
0
Topic
Snapshot
  • A 69-year-old man is brought to the ED by his daughter for an acute change in his mental status. According to the daughter, the patient was at his baseline mental status 3 days ago but significantly altered when she visited him today. She describes him as being barely responsive and garbling nonsense whenever he did speak. On physical exam, the patient is obtunded and non-responsive to verbal stimuli, though he remains responsive to painful stimuli. The patient has a temperature of 101.3°F (38.5°C) and is found to have dry mucous membranes. He is started on IV fluids and undergoes blood draws for laboratory work-up.
Introduction
  • Overview
    • delirium is characterized by a transient change of consciousness with waxing and waning confusion
  • Epidemiology
    • prevalence
      • affects up to 10-30% of hospitalized adults
        • up to 80% of mechanically ventilated patients in the intensive care unit
    • demographics
      • ↑ prevalence in patients with older age, cognitive decline, and severe medical illness
      • extremely common among nursing home residents
  • Pathophysiology
    • possible causes
      • certain medications (e.g., benzodiazepines) or drug toxicity (e.g., lithium) 
      • alcohol/substance intoxication or withdrawal
      • severe illness
      • malnutrition or dehydration
      • pain
      • sleep deprivation or severe emotional distress
      • anesthesia from surgery
  • Prognosis
    • mortality rate among older patients in the hospital with delirium ranges from 20-75%
    • some patients recover completely with adequate diagnosis and treatment
Presentation
  • Symptoms
    • fluctuating consciousness
    • disorientation
    • hallucinations (often visual)
    • illusions
    • disorganized thinking
    • disturbance in sleep-wake cycle
    • cognitive dysfunction
    • dysphasia
    • dysarthria
    • tremor
Differential
  • Major neurocognitive disorder
    • key distinguishing factor
      • acute onset of altered mental status
  • Schizophrenia
    • key distinguishing factor
      • hallucinations are typically visual, with fluctuating level of consciousness
  • Major depressive disorder
    • key distinguishing factor
      • fluctuating level of consciousness, which is not seen in depression
Treatment
  • Lifestyle
    • supportive therapy
      • reorientation and memory cues (e.g., calendar, clocks, and family photos)
      • ensuring a well-lit, quiet environment, preferably near a window for daytime/nighttime orientation
    • constant observation (e.g., sitter)
      • may help avoid use of physical restraints
  • Medical
    • treating the underlying cause
      • stop potentially causative medications
      • multivitamins (especially thiamine) for patients with alcohol toxicity or withdrawal
    • antipsychotics (e.g., haloperidol and risperidone)
      • indication
        • treatment of choice for psychotic symptoms of delirium
    • benzodiazepines
      • indication
        • treatment for alcohol and benzodiazepine withdrawal-induced delirium
Complications
  • Malnutrition
  • Falls
  • Long-term cognitive impairment

Please rate topic.

Average 5.0 of 4 Ratings

Questions (3)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M3.PY.15.21) An 83-year-old man is admitted to the hospital with fever, weakness, and decreased responsiveness. He is diagnosed with urosepsis based on urinalysis and culture and started on ceftriaxone and intravenous fluids. By hospital day 3, he is clinically improving. During the evening, the patient becomes irritable. He is talking to someone despite nobody being present in the room. He is easily agitated and attempts to strike a nurse with a remote control to his TV. Subsequently, the patient keeps getting out of bed and trying to walk away despite being a fall risk. Which of the following is the most appropriate next step in management? Tested Concept

QID: 102962
1

Diphenhydramine

27%

(3/11)

2

Lorazepam

18%

(2/11)

3

Olanzapine

18%

(2/11)

4

Phenobarbital

9%

(1/11)

5

Physical restraints

27%

(3/11)

M 11 E

Select Answer to see Preferred Response

(M2.PY.15.87) You are called to the bedside of a 75-year-old woman, who is post-op day 4 from a right total hip replacement. The patient appears agitated; she is trying to pull out her IV, and for the past 4 hours she has been accusing the nursing staff of trying to poison her. Her family notes that this behavior is completely different from her baseline; she has not shown any signs of memory loss or behavioral changes at home prior to the surgery. You note that she still has an indwelling catheter. She continues on an opioid-based pain regimen. All of the following are potential contributors to the patient’s presentation EXCEPT: Tested Concept

QID: 105757
1

Infection

5%

(1/22)

2

Polypharmacy

0%

(0/22)

3

Amyloid accumulation

86%

(19/22)

4

Volume depletion

0%

(0/22)

5

Electrolyte abnormalities

5%

(1/22)

M 6 E

Select Answer to see Preferred Response

Evidence (2)
EXPERT COMMENTS (9)
Private Note